Funnel Cloud, Jones
- When
- August 20, 11:05 AM CST
- Where
- Jones County, 2.47 mi NE of Center Jct
- Reported by
- Emergency Manager
- Coordinates
- 42.140, -91.060
The Emergency Manager relayed a report of a funnel cloud that was very close to the ground.
The cold core low that moved into the area on 19th lingered into the 20th. Sufficient instability and shear were present for the formation of many mini supercells this led to many funnel cloud reports with a few brief tornado touch downs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The cold core low that moved into the area on 19th lingered into the 20th. Sufficient instability and shear were present for the formation of many mini supercells this led to many funnel cloud reports with a few brief tornado touch downs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 5:33 AM CST, 5 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 633 AM CDT Sat Aug 20 2022 .SYNOPSIS... Issued at 215 AM CDT Sat Aug 20 2022 GOES Water Vapor imagery showed a compact upper-low over central Iowa, drifting to the ESE. Downstream of the low, isolated pockets of showers and storms were noted over portions of eastern Iowa and northwest Illinois. The main impacts from storms into early Saturday morning will be brief heavy downpours and lightning. && .SHORT TERM...(Today and tonight) Issued at 215 AM CDT Sat Aug 20 2022 Today: A closed off upper low moving across the area today, coupled with daytime heating, will lead to a redevelopment of scattered storms by early this afternoon, especially in the counties along/east of the Mississippi River. Modest deep layer shear (30 kts) and MLCAPE of 500 - 1500 J/kg could result in a few stronger storms producing gusty winds, hail, and localized flash flooding. Rainfall amounts will vary widely across the area with under a tenth on the low end to 1"+ for locations that receive a few rounds of storms (favored along/east of the MS River). It will be fairly humid today with dewpoints in the 60s and air temps in the 70s. Tonight: A few isolated showers are possible as the stacked surface to upper low slowly slide southeastward through the region. Forecast lows are in the upper 50s to low 60s. .LONG TERM...(Sunday through Friday) Issued at 215 AM CDT Sat Aug 20 2022 Sunday: The upper low will pull away and continue to fill as it heads into the Lower Great Lakes region. Therefore we can expect isolated showers rotating in from the north on the backside of this system with low areal coverage. It will be a nice end to the weekend with decreasing clouds and highs near 80 F. Next Week: High pressure is forecast to set up over the area, leading to another stretch of dry weather and seasonable highs in the low to mid 80s. The next chance for showers and storms will hold off until Thursday/Friday. At this point, widespread heavy rain is not anticipated. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 631 AM CDT Sat Aug 20 2022 Scattered showers and possibly a few rumbles of thunder will be common this morning as cigs drop to MVFR and even IFR at times. Thunderstorms, some strong, will be favored this afternoon, especially at KDBQ/KMLI, with activity pushing east by this evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Uttech AVIATION...RP Kinney
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1148 AM CDT Sat Aug 20 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1148 AM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A strong upper low will track into the area with scattered thunderstorms this afternoon into this evening, mainly between noon and 7 pm. There is a slight risk for severe thunderstorms especially in portions of extreme eastern Iowa, and northwest and western Illinois. The primary risks are large hail, damaging winds, and flash flooding. There is also the potential for a few tornadoes. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into early this evening. Haase
Special Weather Statement
National Weather Service Quad Cities IA/IL
617 AM CDT Sat Aug 20 2022
ILZ016-201200-
Henry IL-
617 AM CDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of eastern Rock Island,
northern Henry and northwestern Bureau Counties through 700 AM CDT...
At 617 AM CDT, Doppler radar was tracking a strong thunderstorm near
Geneseo, or 10 miles southeast of East Moline, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
This strong thunderstorm will be near...
Geneseo around 625 AM CDT.
Other locations in the path of this storm include Atkinson, Annawan
and Hooppole.
This includes the following highways...
Interstate 80 in Illinois between mile markers 6 and 35.
Interstate 74 in Illinois between mile markers 12 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4133 9033 4148 9038 4151 9036 4151 9031
4152 9031 4152 9025 4154 9022 4158 8998
4158 8986 4137 8986
TIME...MOT...LOC 1117Z 254DEG 25KT 4145 9024
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RP KinneyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HEAVY RAIN 5 NW INDUSTRY 40.37N 90.67W
08/20/2022 M1.20 INCH MCDONOUGH IL TRAINED SPOTTER
OVERNIGHT RAINFALL.
&&
TJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 AM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 2 NNE STONE CITY 42.14N 91.33W
08/19/2022 JONES IA TRAINED SPOTTER
TIME ESTIMATED BY RADAR. REPORT ON SOCIAL
MEDIA OF TREES DOWN AND LARGE TREE BRANCHES
BROKEN.
&&
TJGSpecial Weather Statement National Weather Service Quad Cities IA IL 1003 AM CDT Sat Aug 20 2022 IAZ040-051-052-063-064-201800- Buchanan-Benton-Linn-Iowa-Johnson- Including the cities of Independence, Vinton, Cedar Rapids, Marengo, and Iowa City 1003 AM CDT Sat Aug 20 2022 ...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS... Current atmospheric conditions support the development of funnel clouds. Usually, these funnel clouds can form from showers and weak thunderstorms. These funnels are normally brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. However, if one is spotted, please immediately report it to the National Weather Service. PS
Special Weather Statement
National Weather Service Quad Cities IA/IL
1146 AM CDT Sat Aug 20 2022
IAZ053-201715-
Jones IA-
1146 AM CDT Sat Aug 20 2022
...A thunderstorm capable of producing funnel clouds will impact
portions of northeastern Jones County through 1215 PM CDT...
At 1144 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds over Langworthy, or near Anamosa,
moving northeast at 5 mph.
HAZARD...Funnel clouds and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
Langworthy around 1155 AM CDT.
Other locations in the path of this storm include Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. If a funnel
cloud is spotted nearing the ground, seek shelter and report to the
National Weather Service.
&&
LAT...LON 4218 9096 4209 9119 4213 9126 4229 9118
TIME...MOT...LOC 1644Z 213DEG 6KT 4215 9119
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SpeckSpecial Weather Statement National Weather Service Quad Cities IA IL 1201 PM CDT Sat Aug 20 2022 IAZ040-041-051>053-063>065-067-076>078-087-088-201915- Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine- Keokuk-Washington-Louisa-Jefferson-Henry IA- Including the cities of Independence, Manchester, Vinton, Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine, Sigourney, Washington, Wapello, Fairfield, and Mount Pleasant 1201 PM CDT Sat Aug 20 2022 ...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS... Current atmospheric conditions support the development of funnel clouds. Usually, these funnel clouds can form from showers and weak thunderstorms. These funnels are normally brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. However, if one is spotted, please immediately report it to the National Weather Service. PS
The Quad Cities radar (KDVN), 71 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
3 funnel cloud, 1 tornado. Local standard time, as filed.
The Emergency Manager relayed a report of a funnel cloud that was very close to the ground.
The Jones County Emergency Manager reported that sheriff's deputies followed a mini supercell that had produced funnel clouds. A funnel cloud eventually touched down and the officers reported some damage to crops at this location. The tornado is rated as an EF-U.
Law Enforcement reported that a funnel cloud lowered a third of the way down to the ground then retreated.
Fire Department reported that a funnel cloud was sighted near Lisbon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052910, 1052915, 1052911, 1052913.